Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
clairebear6292

RED face from using retin a topical daily

Recommended Posts

Ok. So I've been using Retin A Micro .1 for over 2 years and am currently taking the antibiotic Erythromycin. I was on Doxy for a while but when it stopped working, I switched. The Erythromycin is starting to kick in. That's just a little background ingo. Also I'm taking fish oil pills (3 a day) and a multivitamin - no iodine.

Alright so here's my dilema. red red red red red red red. Even when I don't think its red, its red. I KNOW its the retinoid because i only get red on the spots where I use it. which is everywhere except for around my eyes. I use the Rein A Micro every night and believe me, i need to use it every night as i am still breaking out. As a side note I have moderately severe acne (nodules and some cysts) but am currently almost clear of these (the erythromycin is starting to kick in I think) But in my 2 years of using this i've really struggled witht he redness. I can't figure out how tomake it go away. I know I could switch to every other night but I'm so afraid this will make m break out more I hardly want to try that.

But even when I think that its not too red. Somehow it magically get irritated and red and then someone will make a comment about it. Like today at work. I left the house thinking, "Wow I hope my cute boss is there because my skin looks really decent today, hardly and spots and not really red at all. But then when i looked in the mirror at work my face looked like a tomato and one of my co workers asked me if i was ok because my face looked kinda red. :( I don't know what happened. Its not that I was working too hard or doing anything physical that would make it red. I'm a hostess fro crying out loud! How less streuous can a job be? And yet my face begs to differ. The last couple days I have been washing my face a bit more than usual.. I'm wondering if I should get a gentler cleanser? Rigt now I use Neutrogena 2% salicylic acid. Should switch to Cetaphil or Cerave?

I really would like to keep using my retinoid daily but it makes me so upset when peopel comment on my redness... :( PLEASE any suggestions? Products to try that help soothe redness? I know how retinoids work and that this is new skin cells being turned over and that's why its red tinged but its mostly just my cheeks. My forehead tolerates it really well and hardly looks red at all! I just wish my cheeks woul be the same!!

But seriously ANY tips or quick tricks to reduce redness would be so much appreciated! Also I am willing to try any new products!

P.s. I also just bought Dickinson's witch hazel toner and used it today. I heard that this was non irritating and soothing so I figured I couldn't go wrong. I also moisturize. Basically the only irritating thing i use on my skin is the retinoid and the cleanser. Execpt for Milk of Magnesia during the day as a makeup primer because I have EXTREMELY oily skin but its not really "irritating" just a little drying.

Anywyas thanks in advance!

Edited by clairebear6292

Share this post


Link to post
Share on other sites

Definitely stop the salicylic cleanser and just use a gentle cleanser. It seems you're piling tons of products on yourself and that's just not the way to go about clearing the skin.

Share this post


Link to post
Share on other sites

aggree with wyde.. STOP THE SALICYLIC ACID! You are going to make your face swollen and irritated from such a combination. Retinoids are very strong. I went to a dermatologist today and supposably hes 'world renowned.' He said if such redness and irritation is occuring, you need to change your regiman to using retin-a every 2 or 3 days, aside from once daily. Also..try using Purpose Facial Cleanser. Its a gentle wash and wont irritate your skin anymore than it already is.

Share this post


Link to post
Share on other sites

I have cystic/nodular acne and am doing everything i can to try to get clear. My derm prescribed me retin a micro and i've been using it for a little moe than 2 years with pretty good results. But lately my skin has just been RED. and this is absolutely an understatement. I use it daily (well technically nightly) and I really don't want to cut back to every other night because i'm still constantly breaking out. But the redness is unbearable. So confused and upset and tearing up and crying even as i type this. What should i do?? Please any suggestions at all will help! I also use salicylic acid %2 neutrogena face wash and moisturizer with a sunscren daily. please advice!!!!! Or some comfort :cry:

Share this post


Link to post
Share on other sites

Is this facial redness something new? I would start with some eliminations. I have been on Retin A for nearly 6 months and I can use NOTHING else on my face to treat acne. I have to use the most mild cleanser and moisturizer, or I will be RED! I can't even spot treat with BP during the day. Also, I my skin is hypersensitive to most ALL sunscreens now that I'm using Retin A. I'm not sure what it is, but I just can't use it, especially the sunscreens that are combined with moisturizers, something about the way they are processed. Like I said earlier, I would start with some eliminations (other than your Retin A). In fact I would elminate ALL other things and switch to milder products. SA and BP wreck havoc on my face when I'm on Retin A.

So sorry you're feeling so down.

Just a little disclaimer in case you see another post of mine, I am currently suffering from perioral dermatitis, so I AM using clindymcin phosphate gel on the infected area, but I am NOT putting Retin A on this area.

Share this post


Link to post
Share on other sites

Are you red all over, or does the redness seem to be more in certain areas? Depending on where the redness is, it could be a reaction to a certain product, a developing rash, or sunburn, or just irritation from too much exfoliating (even sleeping the wrong way on your face, etc)

Is there anything you've been doing different lately to cause the redness?

Does it appear more or less red at certain times? I.E. just after you wash your face, or better when you wake up in the morning

Share this post


Link to post
Share on other sites

its always much better when i wake up in the mornings. I hardly have any redness at all, just light pink where i use the retinoid. no, i know its not a rash or a sunburn and i don't think i've been doing too much different? I'm going to try cutting out the SA cleanser and replacing it with either cetaphil or cerave cleanser and see if this helps. Also i know its not exfoliating because i rarely do this. The redness is mostly confined to my cheeks. Which i think is because they're the most sensitive. My forehead and chin are just have that reddish undertone that is more "pink" like baby skin (because the retinoid turns over cells and all that) and I have accepted that my skin will always look "pinkish" due to this. But this redness has gotten out of hand.

I'm at the point where people ask me if i'm ok because my face looks red :( I've noticed that it gets really red at work. BUt i work as a hostess and its not like its strenuous work or anything that would make a normal persons skin red. I think that maybe it could possibly the heat cirrculating in the restaurant since its winter and they've turned it on but i can't be sure.... but that's my latest theory since before i go into work it is usually just pink.

Share this post


Link to post
Share on other sites

Think about it this way.....That redness is INFLAMATION>>>We all know that leads to acne. Inflamation is very bad for acne as well as dryness. You want to try and maintain a healthy skin barrier. The salycilic acid cleanser needs to be squirted down the drain for good. On retin-a directions it says if you are experiencing redness you need to reduce frequency. I would go every other day. Wash your face with cetaphil gentle its great! ON A SIDE NOTE- It is very easy to get casught into the thinking of I NEED THIS ACNE GONE NOW> IF I CUT BACK ON MY MEDICINE I WILL FOR SURE BREAK OUT!! In reality that is not the case. Less is always more with retinoids. Unfortuntealy this disease comes with alot of feelings of desperation. I completely understand but nuking your skin to get rid of acne is never good for the acne and almost alwyas will make it worse.

Hey and who knows??? Maybe when your face is less irritated it will break out less (less inflamation) and really clear up? Then you will feel great everyday. :drool:

Share this post


Link to post
Share on other sites

Moved to topical retinoids and merged with your pre-existing thread. One topic is enough; you already got responses on the other topic. STOP the salicylic acid cleanser.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×